MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 19.0, and 38.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the pull wire was completely retracted out of its distal detachment tip (ddt).The proximal constraint sphere was intact with the embolization coil.The pc400 embolization coil was detached from its pusher assembly and, therefore, the pc400 could not be functionally tested.Conclusions: evaluation of the returned pc400 revealed that the pet lock was broken, the pull wire was completely retracted out of the pusher assembly and the embolization coil was detached from its pusher assembly.If the pet lock is broken and the pull wire is retracted out of the ddt, the embolization coil will detach from its pusher assembly.Further evaluation of the pc400 revealed that the pc400 pusher assembly was kinked.These kinks may have occurred due to forceful advancement against resistance as indicated in the complaint.Based on the returned condition of the device, the root cause of the reported resistance while advancing the pc400 inside the lantern could not be determined.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coils 400 (pc400s).During the procedure, the physician deployed and detached 8 pc400s in the target location using a lantern delivery microcatheter (lantern).While advancing a new pc400 through the lantern, the physician experienced resistance around 20 cm from the lantern proximal tip; therefore, the lantern containing the pc400 was removed from the patient.The physician then flushed and rinsed the pc400 and attempted to advance it again; however, the same issue occurred.The procedure was completed using two new pc400s and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7765158
Report Number3005168196-2018-01528
Device Sequence Number1757763
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/10/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2025
Device Catalogue Number4006C0306
Device Lot NumberF80708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2018
Initial Report FDA Received Date08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight60
Date Report Sent to FDA01/01/2005